Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 248, NWS Des Moines, IA

August 9, 2005Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2005, 6:52 PM CDT for Franklin County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 6:52 PM CDT (23:52 UTC)
Expired
Aug 9, 2005, 7:30 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Franklin County, IA

The radar

The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 5:55 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 092352
SVRDMX
IAC069-100030-
/O.NEW.KDMX.SV.W.0248.050809T2352Z-050810T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTH CENTRAL IOWA.

* UNTIL 730 PM CDT.

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES EAST OF BELMOND...OR 26
  MILES SOUTHWEST OF MASON CITY...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LATIMER BY 700 PM CDT.
  5 MILES NORTH OF HAMPTON MUNICIPAL AIRPORT BY 710 PM CDT.
  NEAR HAMPTON BY 715 PM CDT.
  NEAR HANSELL BY 720 PM CDT.

THE LOCATIONS OF ALEXANDER AND COULTER ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4291 9348 4258 9349 4256 9304 4290 9304

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 100010
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT TUE AUG 9 2005

IAC069-100030-
/O.CON.KDMX.SV.W.0248.000000T0000Z-050810T0030Z/
FRANKLIN IA-
710 PM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR FRANKLIN COUNTY UNTIL
730 PM CDT...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR HAMPTON...OR 29 MILES SOUTH OF
MASON CITY...AND MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR GENEVA BY 715 PM CDT.
  NEAR HANSELL BY 720 PM CDT.

THE LOCATION OF HAMPTON MUNICIPAL AIRPORT IS ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4291 9348 4258 9349 4256 9304 4290 9304

$$

COGIL
000 
WWUS53 KDMX 100027
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT TUE AUG 9 2005

IAC069-100037-
/O.EXP.KDMX.SV.W.0248.000000T0000Z-050810T0030Z/
FRANKLIN IA-
727 PM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 723 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT 
WEDNESDAY MORNING FOR NORTHERN IOWA. 

LAT...LON 4291 9348 4258 9349 4256 9304 4290 9304

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:00 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 9, 4:00 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT TUE AUG 9 2005

.DISCUSSION...

NEXT SEVERAL HOURS WILL SEE A PULSE TYPE HEAVY RAIN/HAIL TS
ENVIRONMENT IN PLACE FAR NW. MAIN SHEAR WELL TO NW OF CWA SO WONT
BE ALOT OF ORGANIZATION TO CELLS ONCE CONVECTION ARRIVES. CAPES WILL
DIMINISH DIURNALLY AS WELL AND MODELS BREAK OF THE QPF LINE AS IT
MOVES INTO CENTRAL IA AFTER 3-6Z. SHOULD SEE LINGERING CHCS OVER SRN
SECTION WEDNESDAY. INCREASED POPS ON THURSDAY TO 50S OVER NE 3/4S OF
CWA WITH LIKELY 60S OVER NE 1/2. BOTH GFS AND NAM MODELS IN GENERAL
AGREEMENT WITH PLAINS LOW PRESSURE LIFTING SFC BNDRY NORTHEASTWARD
AND MCS DEVELOPMENT ADVECTING FROM SD INTO NRN IA DURING DAY
THURSDAY ALONG INSTABILITY AXIS. THE GFS IS QUICKER WITH CONVECTION
HOWEVER. COOLER TEMPS SHOULD  COINCIDE WITH CONVETIVE CHANCES/CLOUD
COVER AND MOST GUIDANCE SHOWING COOLER UPPER 70S OVER NRN SECTIONS
AND HAVE ADJUSTED HIGH TEMPERTURES DOWNWARD IN THIS TIMEFRAME.

EXTNDD PD LOOKS COOL AND UNSETTLED WITH MEDIUM RANGE GUIDANCE
SUGGESTING BASE OF LONGWAVE TROUGH SETTING UP ACROSS THE NORTHERN
PLAINS/UPR MIDWEST. MREF DEPICTS LARGE AREA OF ANOMALOUS HGHTS
(1-2STD BLO NORM) EXTENDING FROM HUDSON BAY SOUTHWARD THRU THE
CENTRAL PLAINS ALONG WITH ABV NORMAL UPR LVL JET FOCUSED ACROSS THE
NORTHERN U.S. AS WELL. ZONAL FLOW EVENTUALLY BUCKLES AND BACKS
SLIGHTLY TO THE WSW. OVERALL...AN ACTIVE PATTERN TAKING SHAPE WITH
INC THREAT OF SHRA/TSRA.

MAINLY FOLLOWED GFS/ECMWF SOLUTIONS IN ADDITION TO THE ENSEMBLES...
ALTHOUGH MOST MODELS IN FAIRLY GOOD AGREEMENT WITH COOL/WET SOLUTION
ACROSS MUST OF THE AREA. THUS...BROADBRUSHED PRECIP CHANCES
(GENERALLY 30 POPS) ACROSS MUCH OF CWA FROM FRI AFT THRU EARLY
MONDAY WITH SEVERAL S/WS EMBEDDED IN THE FLOW...ROUNDING H5 TROUGH
BASE AND EJECTING EASTWARD INTO THE MIDWEST. IN ADDITION...LEFT OVER
BOUNDARY FROM PROJECTED THURS FROPA REMAINS DRAPED ACROSS THE AREA
ON FRI...THEN IS SHUNTED SOUTHWARD WITH THE ARRIVAL OF FAIRLY STRONG
COLD FRONT/ADV FOR SAT AFT. THIS FRONT SAGS SOUTHWARD AND STALLS OUT
THRU SUN ACROSS EASTERN KN AND NORTHEN MO WITH WAVE OF LP PROJECTED
TO DEVELOP ALONG THE FRONT. MEANWHILE...HIGH PRESSURE BUILDS INTO
THE UPR MIDWEST BY LATE IN THE PERIOD AND BEGINS THE DRY THINGS OUT
FROM WEST TO EAST BY LATE TUE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL/STEINBUGL
Hazardous weather outlook, Aug 9, 5:40 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CDT TUE AUG 9 2005

IAZ004>007-015>017-023>026-101100-
CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
540 PM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TONIGHT

A PERIOD OF THUNDERSTORMS WILL OCCUR THIS EVENING. SOME OF THE
STORMS WILL BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT
THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY
MAY BE SEVERE WITH THE GREATEST POTENTIAL BEING DAMAGING THUNDERSTORM
WINDS AND HAIL. FOR THE REMAINDER OF THE PERIOD...THE SEVERE
WEATHER POTENTIAL WILL BE BETTER DETERMINED CLOSER TO EACH EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING...AND AGAIN LATE
WEDNESDAY NIGHT AND THURSDAY.

IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-101100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-
GUTHRIE-HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WA
RREN-WAYNE-WEBSTER
540 PM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY AFTER 7 PM SOUTHEAST OF A MASON CITY TO
POCAHONTAS LINE. A FEW STORMS WILL BE SEVERE WITH DAMAGING WINDS TO
70 MPH AND LARGE HAIL...UNTIL MIDNIGHT NORTH OF HIGHWAY 30. ISOLATED
SEVERE STORMS MAY OCCUR AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE
WEATHER SHOULD BE DIMINISHING QUICKLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT
THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY
MAY BE SEVERE MAINLY NORTH OF HIGHWAY 30 WITH THE GREATEST
POTENTIAL BEING DAMAGING THUNDERSTORM WINDS AND HAIL. FOR THE
REMAINDER OF THE PERIOD...THE SEVERE WEATHER POTENTIAL WILL BE
BETTER DETERMINED CLOSER TO EACH EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING AND AGAIN LATE
WEDNESDAY NIGHT AND THURSDAY.

MYERS

In the hours before

Local storm report, Aug 9, 4:38 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             ESTHERVILLE             43.40N 94.83W
08/09/2005  0.88 INCH        EMMET              IA   LAW ENFORCEMENT

            DELAYED REPORT.

&&

SMALL
Local storm report, Aug 9, 4:58 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             4 W WALLINGFORD         43.32N 94.87W
08/09/2005  1.00 INCH        EMMET              IA   BROADCAST MEDIA

0451 PM     HAIL             1 W GRAETTINGER         43.24N 94.77W
08/09/2005  1.00 INCH        PALO ALTO          IA   BROADCAST MEDIA

&&

BF
Local storm report, Aug 9, 5:30 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND GST     LAURENS                 42.85N 94.85W
08/09/2005  60 MPH           POCAHONTAS         IA   TRAINED SPOTTER

&&

STEINBUGL
Special weather statement, Aug 9, 5:54 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT TUE AUG 9 2005

IAZ017-025>028-036>039-046>050-057>060-100600-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-DALLAS-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-MARSHALL-POLK-
STORY-TAMA-WRIGHT-
554 PM CDT TUE AUG 9 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
710 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 18 COUNTIES

IN CENTRAL IOWA

BOONE... DALLAS... GRUNDY...
HAMILTON... HARDIN... MARSHALL...
POLK... STORY... TAMA...

IN NORTH CENTRAL IOWA

BUTLER... CERRO GORDO... FRANKLIN...
WRIGHT...

IN NORTHEAST IOWA

BLACK HAWK... BREMER...

IN WEST CENTRAL IOWA

AUDUBON... GREENE... GUTHRIE...

THIS INCLUDES THE CITIES OF...ADEL...AMES...AUDUBON...BOONE...
DES MOINES...EAGLE GROVE...GRUNDY CENTER...GUTHRIE CENTER...
HAMPTON...IOWA FALLS...JEFFERSON...MARSHALLTOWN...MASON CITY...
PARKERSBURG...TAMA...WATERLOO...WAVERLY AND WEBSTER CITY.

IAZ004>007-015>016-023>024-033>035-044>045-100200-
CALHOUN-CARROLL-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-
554 PM CDT TUE AUG 9 2005

...SEVERE THUNDERSTORM WATCH NUMBER 708 REMAINS VALID UNTIL 9 PM CDT
FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 13 COUNTIES

IN CENTRAL IOWA

WEBSTER...

IN NORTH CENTRAL IOWA

HANCOCK... HUMBOLDT... KOSSUTH...
WINNEBAGO... WORTH...

IN NORTHWEST IOWA

EMMET... PALO ALTO... POCAHONTAS...

IN WEST CENTRAL IOWA

CALHOUN... CARROLL... CRAWFORD...
SAC...

THIS INCLUDES THE CITIES OF...ALGONA...CARROLL...DENISON...
EMMETSBURG...ESTHERVILLE...FOREST CITY...FORT DODGE...GARNER...
HUMBOLDT...NORTHWOOD...POCAHONTAS...ROCKWELL CITY AND SAC CITY.

MYERS
Local storm report, Aug 9, 6:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     MALLARD                 42.94N 94.68W
08/09/2005                   PALO ALTO          IA   LAW ENFORCEMENT

            SEVERAL REPORTS OF POWER OUTAGES. DELAYED REPORT.

&&

SMALL
Local storm report, Aug 9, 6:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     ARMSTRONG               43.39N 94.48W
08/09/2005                   EMMET              IA   BROADCAST MEDIA

            WIDE SPREAD POWER OUTAGES IN THE ARMSTRONG AND MALLARD
            AREAS. REPORT FROM KICD RADIO.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:15 PM CDTSevere Thunderstorm WarningDMXEmmet63 min
Aug 9, 4:42 PM CDTSevere Thunderstorm WarningDMXPalo Alto48 min
Aug 9, 5:24 PM CDTSevere Thunderstorm WarningDMXPocahontas52 min
Aug 9, 5:30 PM CDTSevere Thunderstorm WarningDMXPalo Alto47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.